Format

Send to

Choose Destination
J Clin Endocrinol Metab. 2003 May;88(5):2026-30.

Increase of estrogen dose deteriorates mood during progestin phase in sequential hormonal therapy.

Author information

1
Department of Clinical Science, Obstetrics and Gynecology, University Hospital of Umeå, 90185 Umeå, Sweden. inger.bjorn@telia.com

Abstract

Previous studies have indicated that the addition of progestins during sequential hormonal replacement therapy (HRT) causes negative mood and physical symptoms. History of premenstrual syndrome, type of progestin, and dose of progestin have thus far been shown to influence the progestin-induced adverse mood symptoms during HRT. The aim of this study was to compare adverse mood effects of two different doses of estradiol, in combination with a progestin, during postmenopausal HRT. Twenty-eight perimenopausal women were included in this randomized, double-blind, crossover study comparing 2- or 3-mg continuous estradiol, with an addition of 10 mg medroxyprogesterone acetate on d 17-28 during each treatment cycle. The main outcome measures were mood and physical symptoms kept on a daily rating scale. Together with the progestin, the higher dose of estrogen caused significantly more negative mood symptoms than the lower dose. Tension, irritability, and depressed mood were all significantly augmented during the progestin phase of cycles with 3 mg estradiol (P < 0.001). Physical symptoms also increased during the progestin phase of 3-mg estradiol cycles (P < 0.001), whereas positive mood symptoms were less affected. The only positive mood that changed with estrogen dose was friendliness, which decreased during the progestin phase of high estradiol cycles compared with cycles with lower estradiol (P < 0.05). Our conclusion is that an increase of the estrogen dose accentuates negative mood and physical symptoms during the progestin phase of sequential hormonal therapy.

PMID:
12727949
DOI:
10.1210/jc.2002-020755
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center